South Carolina, 2014Hail and Damaging Winds in South Carolina, September 2, 2014
September 2, 2014 · NWS CAE · 8 events in 5 counties and zones
Some severe storms took down trees and powerlines in the Midlands of South Carolina. Power outages were minimal and fixed quickly.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some severe storms took down trees and powerlines in the Midlands of South Carolina. Power outages were minimal and fixed quickly.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 2, 12:58 PM EST, 32 minutes earlier.
Area forecast discussion, Sep 2, 12:58 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT TUE SEP 2 2014
.SYNOPSIS...
HIGH PRESSURE WILL EXTEND INTO THE FORECAST AREA FROM THE ATLANTIC
THROUGH THURSDAY. A PERSISTENT UPPER RIDGE WILL HELP MAINTAIN THE
HOT TEMPERATURES.
&&
.NEAR TERM /THROUGH TONIGHT/...
CONVECTION HAS ERUPTED ACROSS FAR SOUTHERN SOUTH CAROLINA AND
SOUTHEAST GEORGIA...JUST EAST OF THE MCV THAT WAS NOTED ON VISIBLE
SATELLITE IMAGERY EARLIER TODAY. ALSO ISOLATED STORMS DEVELOPING
ACROSS PARTS OF THE PEE DEE NORTHWARD INTO CENTRAL NORTH
CAROLINA...BUT MUCH OF THE FORECAST AREA REMAINS RAIN FREE AT THE
MOMENT. NOTICEABLE LACK OF CONVECTION AND EVEN CUMULUS DEVELOPMENT
ACROSS CENTRAL MIDLANDS AND UPPER CSRA LIKELY A RESULT OF MID
LEVEL CLOUDS EARLIER LIMITING INSTABILITY AND HOLDING ON TO HIGHER
CIN.
MESOANALYSIS SHOWS LIFTED INDEX VALUES AS HIGH AS -7C TO -8C IN
THE EASTERN MIDLANDS AND LOWER CSRA...WHERE ONGOING CONVECTION
RESIDES. TEMPERATURES HAVE CLIMBED INTO THE LOWER TO MID 90S AND
EXPECT SCATTERED CONVECTION TO CONTINUE TO DEVELOP THROUGH THE
AFTERNOON. WEAK FLOW IN THE ATMOSPHERIC COLUMN UNDER THE
INFLUENCE OF WEAK HIGH PRESSURE AT THE SURFACE AND ALOFT WILL LEAD
TO SLOW STORM MOVEMENT AND PULSE CONVECTION THAT WILL BECOME
OUTFLOW DOMINATED. POSSIBILITY EXISTS FOR ISOLATED SEVERE
STORMS DUE TO PRECIPITATION LOADING AND SLIGHTLY COOLER 500MB
TEMPS AROUND -9C. LOCALLY HEAVY RAIN AND ISOLATED FLOODING ALSO
POSSIBLE DUE TO TRAINING AND NEARLY STATIONARY STORM MOVEMENT.
AFTERNOON AND EVENING CONVECTION EXPECTED TO DIMINISH WITH THE
LOSS OF HEATING THIS EVENING AND POPS DIMINISH AFTER 10PM. SHOULD
BE PLENTY OF CONVECTIVE DEBRIS CLOUDS OVERNIGHT WHICH WILL LIMIT
RADIATIONAL COOLING EARLY. OVERNIGHT LOWS IN THE LOWER TO MID 70S.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
THE SURFACE RIDGING EAST AND SOUTH OF THE FORECAST AREA WILL
CONTINUE TO DOMINATE. A WEAKENING FRONT APPROACHING FROM THE
NORTHWEST SHOULD STALL BEFORE REACHING THE AREA. HOWEVER...STRONG
HEATING WITH DEEP MOISTURE PLUS SOME CONVERGENCE ASSOCIATED WITH
LEE-SIDE TROUGHING SHOULD HELP SUPPORT THUNDERSTORMS. COVERAGE
SHOULD BE LIMITED BECAUSE OF CONTINUED UPPER-LEVEL RIDGING AND
SLOW STORM MOVEMENT. THE GUIDANCE CONSENSUS SUPPORTS POPS AROUND
30 PERCENT. HEAVY RAIN MAY OCCUR WITH ANY THUNDERSTORMS BECAUSE OF
SLOW STORM MOVEMENT AND PRECIPITABLE WATER NEAR 2 INCHES. RECENT
VERIFICATION FAVORS THE WARMER TEMPERATURE GUIDANCE.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
THE GFS AND ECMWF SHOW RIDGING EXTENDING INTO THE AREA FROM THE
ATLANTIC DOMINATING EARLY IN THE MEDIUM-RANGE PERIOD. SUFFICIENT
MOISTURE COMBINED WITH HEATING SHOULD SUPPORT SCATTERED MAINLY
DIURNAL THUNDERSTORMS. THE MODELS DISPLAY A COLD FRONT IN THE AREA
SUNDAY AND MONDAY SUPPORTING AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS. THE GFS...ECMWF...AND EKD MOS HAVE POPS 20 TO 30
PERCENT EARLY INCREASING TO 30 TO 40 PERCENT BY THE END OF THE
PERIOD. ABOVE NORMAL TEMPERATURES SHOULD LOWER TO NEAR NORMAL
TOWARD THE END OF THE PERIOD BECAUSE OF INCREASED CLOUDINESS
ASSOCIATED WITH THE FRONT.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CONVECTIVE DEVELOPMENT UNDERWAY WITH TEMPERATURES PUSHING INTO THE
MID 90S AND ABUNDANT LOW LEVEL MOISTURE IN PLACE. BULK OF THE
CONVECTION SHOULD REMAIN EAST OF THE TERMINALS BUT OGB MAY BE
IMPACTED AND WILL CARRY TEMPO TSRA 19Z-22Z TIME FRAME AND AMEND AS
NEEDED AT OTHER TERMINALS. DEBRIS CLOUDS LIKELY THROUGH THE EARLY
EVENING INTO OVERNIGHT SHOULD INHIBIT FOG DEVELOPMENT BUT CANNOT
RULE OUT SOME MVFR VSBYS AT OGB/AGS...ESPECIALLY IF RAINFALL IS
OBSERVED. SOUTHERLY WINDS THIS AFTERNOON WILL BECOME LIGHT AND
VARIABLE TO CALM OVERNIGHT BEFORE PICKING BACK UP AFTER 15Z
WEDNESDAY.
EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN LATE NIGHT
AND EARLY MORNING STRATUS AND FOG. SCATTERED MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS THROUGH SATURDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 2, 2:25 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
325 AM EDT TUE SEP 2 2014
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
325 AM EDT TUE SEP 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
POSSIBLY CONTAIN DAMAGING WIND. LOCALIZED FLOODING WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 2, 7:34 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
834 AM EDT TUE SEP 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG 1 ESE WOODFIELDS 34.05N 80.91W
09/01/2014 RICHLAND SC OTHER FEDERAL
FORT JACKSON REPORTED TWO TREES DOWN ALONG
WITH SEVERAL POWER OUTAGES.
&&
LCVLocal storm report, Sep 2, 9:15 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1015 AM EDT TUE SEP 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND DMG 2 WSW NEW ELLENTON 33.41N 81.72W
08/31/2014 AIKEN SC UTILITY COMPANY
AIKEN ELECTRIC COOPERATIVE REPORTED POWER
OUTAGES DUE TO TREES ON POWER LINE.
&&
LCVHail, Chesterfield
- When
- September 2, 1:30 PM EST to 1:34 PM EST
- Where
- Chesterfield County, 1.33 mi WSW of Cheraw
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.670, -79.900
Sheriff dispatch reported that officers observed dime size hail near the town of Cheraw.
Thunderstorm Wind, Chesterfield
- When
- September 2, 1:33 PM EST to 1:37 PM EST
- Where
- Chesterfield County, 1.79 mi NW of Montrose
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.650, -79.890
Cheraw State Park Golf Course reported several trees down along with dime size hail.
Thunderstorm Wind, Aiken
- When
- September 2, 4:10 PM EST to 4:14 PM EST
- Where
- Aiken County, 4.27 mi ENE of Beech Is
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.440, -81.810
SC Highway Patrol reported trees down on Storm Branch Road at Boyd Pond Road.
Hail, Aiken
- When
- September 2, 4:15 PM EST to 4:19 PM EST
- Where
- Aiken County, 4.27 mi WSW of New Ellenton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.400, -81.770
Public reported via facebook that quarter size hail fell on Hwy 278 west of New Ellenton.
Thunderstorm Wind, Lancaster
- When
- September 2, 4:45 PM EST to 4:49 PM EST
- Where
- Lancaster County, 1.14 mi E of Camp Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 34.750, -80.660
DOT reported a tree down at Potter Road and Pink Plyer Road, and another tree down near SC Hwy 9 and Hwy 522.
Thunderstorm Wind, Chesterfield
- When
- September 2, 5:01 PM EST to 5:05 PM EST
- Where
- Chesterfield County, 1.33 mi WSW of Cheraw
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.670, -79.900
Chesterfield County Dispatch reported trees down on Hwy 1 near the National Guard Armory.
Thunderstorm Wind, Richland
- When
- September 2, 5:07 PM EST to 5:10 PM EST
- Where
- Richland County, 2.39 mi ESE of Pontiac
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.120, -80.810
SC Highway Patrol reported trees down at Jacobs Millpond Road and Sandy Oaks Road.
Thunderstorm Wind, Kershaw
- When
- September 2, 5:10 PM EST to 5:14 PM EST
- Where
- Kershaw County, 2.67 mi ESE of Blaney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 34.130, -80.760
SC Highway Patrol reported a tree down on I-20 at mile marker 83 east bound.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, September 2, 20141 injured · $210,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Louisiana, September 2, 2014$250,000 · EF1 · 5 events
- Heavy Snow and High Surf in Alaska, September 2 to 5, 2014$150,000 · 4 events
- Damaging Winds in New York, September 2, 2014$75,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, September 2, 2014$28,000 · 52 kt wind · 17 events
- Flash Flooding and Damaging Winds in Mississippi, September 2, 2014$28,000 · 52 kt wind · 12 events
- Flood and Damaging Winds in Pennsylvania, September 2, 2014$28,000 · 50 kt wind · 7 events
- Damaging Winds in Kentucky, September 2, 201452 kt wind · 25 events
- Flash Flooding and Damaging Winds in Illinois, September 2, 2014$22,000 · 52 kt wind · 6 events
- Damaging Wind in Vermont, September 2, 2014$25,000 · 55 kt wind · 1 event
- Flash Flooding and Damaging Wind in Tennessee, September 2, 20141 injured · $13,000 · 50 kt wind · 5 events
- Damaging Wind and Lightning Strikes in Pennsylvania, September 2, 2014$20,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 532173, 532175, 532176, 532174, 532177, 532178, 532179, 532181.